MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION RADIAL JAW 4; FORCEPS, BIOPSY, NON-ELECTRIC

BOSTON SCIENTIFIC CORPORATION RADIAL JAW 4; FORCEPS, BIOPSY, NON-ELECTRIC
Model Number M00515181
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 01/10/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been received for analysis.Upon completion of the failure analysis of the complaint device, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that a radial jaw 4 pulmonary biopsy forceps was used in the lungs during a bronchoscopy with biopsy procedure performed on (b)(6) 2020.According to the complainant, during the procedure, a biopsy was performed for a suspected malignant tumor.After the first biopsy, the site began to bleed.Ice water flush was used to slow the bleeding.A second biopsy was then taken and more bleeding occurred.Ice water flushes were used again.A rapid response team was called and the patient was stabilized.The patient was then brought to the post anesthesia care unit and was released from the hospital on the same day.There were no reported issues with the device.No further information has been obtained despite good faith efforts.
 
Additional Manufacturer Narrative
Block h2: block b5 have been updated based on additional information received on (b)(6), 2020.Block h10: the device has been received for analysis.Upon completion of the failure analysis of the complaint device, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that a radial jaw 4 pulmonary biopsy forceps was used in the lungs during a bronchoscopy with biopsy procedure performed on (b)(6), 2020.According to the complainant, during the procedure, a biopsy was performed for a suspected malignant tumor.After the first biopsy, the site began to bleed.Ice water flush was used to slow the bleeding.A second biopsy was then taken and more bleeding occurred.Ice water flushes were used again.A rapid response team was called and the patient was stabilized.The patient was then brought to the post anesthesia care unit and was released from the hospital on the same day.There were no reported issues with the device.***additional information received on (b)(6), 2020*** according to the physician, the patient was expected to bleed due to the nature of the lesion, a malignancy.Additionally, the physician confirmed that there were no issues with the forceps.
 
Additional Manufacturer Narrative
Block h2: block b5 have been updated based on additional information received on february 07, 2020.Block h10: visual inspection of the returned device found the clevis was bent.No other visual damage was noted.A functional inspection was performed and found the device failed the retroflex test due to the bent clevis that caused the jaws to not open straight but move to the side when opened.Dimensional inspection was performed and found the device passed the pin gage test; however, the device failed the ring gage test due to the coil condition that increased the specifications of the device diameter.Based on all available information, it is most likely that clevis bent could have been caused by the protection cap being removed at an angle during preparation or by manipulation during procedure.Therefore, the most probable cause for this failure is adverse event related to procedure.As per the directions for use (dfu), hemorrhage is an adverse event that could happen during procedure as a consequence of device usage and nature of the lesion.The dfu cited "adverse events complications associated with the use of the single-use biopsy forceps may include bleeding".Additionally, the dfu warns "these single use biopsy forceps should only be used to biopsy tissue where possible hemorrhage will not present a danger for patients".Therefore, the most probable cause is known inherent risk of device since the reported adverse event is known and documented in the labeling (including both short or long term known complications or adverse reactions).A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly, and performance specifications at the time of release for distribution.A labeling review was performed, and there is no evidence that the device was not used in accordance with the labeling/dfu.
 
Event or Problem Description
It was reported to boston scientific corporation that a radial jaw 4 pulmonary biopsy forceps was used in the lungs during a bronchoscopy with biopsy procedure performed on (b)(6) 2020.According to the complainant, during the procedure, a biopsy was performed for a suspected malignant tumor.After the first biopsy, the site began to bleed.Ice water flush was used to slow the bleeding.A second biopsy was then taken and more bleeding occurred.Ice water flushes were used again.A rapid response team was called and the patient was stabilized.The patient was then brought to the post anesthesia care unit and was released from the hospital on the same day.There were no reported issues with the device.Additional information received on february 07, 2020.According to the physician, the patient was expected to bleed due to the nature of the lesion, a malignancy.Additionally, the physician confirmed that there were no issues with the forceps.

Brand Name
RADIAL JAW 4
Common Device Name
FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key9679710
Report Number3005099803-2020-00203
Device Sequence Number14173599
Product Code FCL
UDI-Device Identifier08714729792864
UDI-Public08714729792864
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/14/2022
Device Model NumberM00515181
Device Catalogue Number1518
Device Lot Number0024603584
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/03/2020
Initial Date Received by Manufacturer 01/10/2020
Supplement Date Received by Manufacturer02/07/2020
04/02/2020
Initial Report FDA Received Date02/06/2020
Supplement Report FDA Received Date03/03/2020
04/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age87 YR